Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 1996, 11:37 AM EDT for Sevier County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 11:37 AM EDT (15:37 UTC)
- Expired
- Apr 20, 1996, 12:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 11:57 AM EDT | Thunderstorm Wind 60 | Gatlinburg, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 201537 SVRMRX TNC155-201630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1137 AM EDT SAT APR 20 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SEVIER COUNTY AT 1135 AM EDT A LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST AT 45 TO 50 MPH INTO WESTERN SEVIER COUNTY. THIS LINE HAS A HISTORY OF DAMAGING WINDS..VERY HEAVY RAIN..AND HAIL. SEEK SHELTER AND LISTEN TO NOAA WEATHER RADIO FOR FURTHER WARNINGS OR STATEMENTS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER, SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:16 AM EDT, 10 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 1:16 AM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 115 AM EDT SAT APR 20 1996 DRY LINE CURRENTLY OVER CENTRAL PORTION OF COUNTRY WILL DIMINISH SIGNIFICANTLY AS IT MOVES EAST AND IMPACT ON MRX CWA WILL BE LIMITED. PLENTIFUL MOISTURE AVAILABLE HOWEVER DYMANICS WEAK. BUSY NIGHT IN MEMPHIS AREA SO WILL KEEP IT SHORT AND SWEET. CURRENT POP FORECAST FOR TENNESSEE AREA OF CWA MAY BE A LITTLE HIGH WITH LIKELY CATEGORY. PLENTY OF MOISTURE...BUT DYNAMICS APPEAR TO BE MOVING TO THE NORTH OF THE AREA AND WEAKENING WITH TIME. WORDING MAY BE BETTER WITH GOOD CHANCE OR EVEN CHANCE AND A MAINLY AFTERNOON TIME QUALIFIER. SUNDAY LOOKS OK THOUGH THIS MAY ALSO BE A LITTLE HIGH...NO$T ENOUGH FOR MAJOR CHANGES THERE THOUGH. TEMPS APPEAR REASONABLE...EVEN WITH THE POP CHANGES RECOMMENDED. FOR CHARLEY WEST...POPS FORECAST LOOKS REASONABLE...HOWEVER TEMPS MAY NEED TRIMING A LITTLE. NORTH CAROLINA PORTION OF CWA LOOKS GOOD.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:47 AM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 58 min |
| Apr 20, 9:53 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Rhea | 67 min |
| Apr 20, 10:05 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 25 min |
| Apr 20, 10:21 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 39 min |
| Apr 20, 10:42 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Monroe, Polk | 48 min |
| Apr 20, 10:59 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 46 min |
| Apr 20, 11:10 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 50 min |
| Apr 20, 12:05 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.